July 20, 2001
U.S. IMMUNIZATION NEWS
Downes KA, Domen RE, McCarron KF, Bringelsen KA. Acute autoimmune hemolytic anemia following DTP vaccination: report of a fatal case and review of the literature. Clin Pediatr (Phila). 2001 Jun;40(6):355-8. Review. No abstract available.PMID: 11824181 [PubMed - indexed for MEDLINE]
"Acute Autoimmune Hemolytic Anemia Following DTP Vaccination: Report of a Fatal Case and Review of the Literature"
Clinical Pediatrics (06/01) Vol. 40, No. 6, P. 355; Downes, Katharine A.; Domen, Ronald E.; McCarron, Karen F.
This study reviews the case of an African-American female infant who experienced severe anemia and a drop in hemoglobin levels and was admitted to the hospital in an unresponsive condition at just four months of age. Admitted to the hospital between her fifth and sixth week, the infant exhibited unusual irritability and was tested for possible meningitis or sepsis, and then was empirically treated with a combination of ceftaxime and ampicillin and released in good health. At four months of age,
the child was given her second doses of the oral polio virus, hepatitis B, and diphtheria, tetanus, and pertussis (DTP) vaccines, and within four days she exhibited lethargy, a low level fever, and lack of appetite. She was unresponsive when admitted to the hospital three days later, suffering from severe anemia and low hemoglobin levels. Tests for Haemophilus influenza, Streptococcus pneumoniae, and Neiseria meningitidis were negative or did not appear conclusively as cause or contributor to the current condition. The infant continued to experience severe hemolysis and died 41 hours after admission. Although the study could not prove it conclusively, by eliminating other causes of autoimmune hemolytic anemia (AIHA), the researchers suggest that, in this case, there is "a causal relationship to the second DTP vaccination." A 1992 report from the Institute of Medicine concluded, however, that there is insufficient evidence of either the presence or absence of such a connection.